Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 271, NWS Bismarck, ND

August 22, 2006McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2006, 2:46 AM CDT for McIntosh County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2006, 2:46 AM CDT (07:46 UTC)
Expired
Aug 22, 2006, 3:45 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Bismarck radar (KBIS), 116 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2774 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 220748
SVRBIS
NDC051-220845-
/O.NEW.KBIS.SV.W.0271.060822T0746Z-060822T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
246 AM CDT TUE AUG 22 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 345 AM CDT

* AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES     
  WEST OF WISHEK TO VENTURIA...OR ALONG A LINE EXTENDING FROM 62     
  MILES SOUTHEAST OF BISMARCK TO 66 MILES NORTHWEST OF               
  ABERDEEN...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ASHLEY AROUND 305 AM CDT...
  WISHEK AROUND 310 AM CDT...
  LEHR AROUND 330 AM CDT...

IN ADDITION TO LARGE HAIL...FREQUENT LIGHTNING IS OCCURRING WITH 
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 4630 9988 4596 9987 4596 9901 4627 9904

$$
JF
1 follow-up statement
000 
WWUS53 KBIS 220833
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
333 AM CDT TUE AUG 22 2006

NDC051-220845-
/O.CON.KBIS.SV.W.0271.000000T0000Z-060822T0845Z/
MCINTOSH ND-
333 AM CDT TUE AUG 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR MCINTOSH COUNTY...

AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16
MILES NORTH OF VENTURIA TO ASHLEY...OR ALONG A LINE EXTENDING FROM 66
MILES SOUTHEAST OF BISMARCK TO 54 MILES NORTHWEST OF ABERDEEN...
MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 4627 9983 4596 9987 4596 9901 4616 9930

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:45 PM CDT, 11 hours 1 minute earlier.

Area forecast discussion, Aug 21, 3:45 PM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT MON AUG 21 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS WILL AGAIN CENTER AROUND CONVECTION IN
THE SHORT TERM...WITH POSSIBLE SEVERE STORMS TUESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT.

HIGH PRESSURE OVER MOVES SLOWLY EAST AS MID LEVEL RIDGE OVER PACIFIC
NORTHWEST MOVES EAST TO NORTHERN ROCKIES OVERNIGHT. SHORT WAVES IN
FLOW SLOWLY KNOCK RIDGE DOWN WITH FLOW BECOMING NORTHWEST TO
CYCLONIC OVER NORTHERN PLAINS BY THURSDAY. COLD FRONT WHICH MOVES
THROUGH PLAINS ON SUNDAY NOW CURVES  FROM CENTRAL MINNESOTA TO
SOUTHERN SOUTH DAKOTA TO CENTRAL MONTANA WHERE IT BECOMES A
STATIONARY FRONT. THIS WILL MOVE EAST AS WARM FRONT AND OCCLUDED TO
BE FOCUS OF POSSIBLE SEVERE CONVECTION TUESDAY AND WEDNESDAY. GFS
SLIGHTLY SLOWER THAN NAM AND PREFERRED MODEL PER HPC DISCUSSIONS.

UPSHOT IS NOT A LOT OF CHANGES TO ONGOING GRIDS WITH TEMPS WARMING
AGAIN INTO THE 90S TUESDAY AND WEDNESDAY BEFORE COOLING AGAIN WITH
PASSAGE OF FRONTAL SYSTEM ON THURSDAY. AIR MASS BECOMES MODERATELY
UNSTABLE BOTH TUESDAY AND WEDNESDAY.

RELATIVE HUMIDITIES RISE ALONG WITH TEMPERATURES AND MIN RHS MAINLY
INTO THE LOW 30S. DONT EXPECT HEADLINES FOR FIRE WEATHER AT LEAST
IN SHORT TERM PERIODS.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
SURFACE TROUGH WILL GET PUSHED TO THE EAST OF THE FORECAST AREA ON
FRIDAY AS AS THE MAIN UPPER SHORTWAVE TROUGH MOVES THROUGH THE
REGION. THIS FEATURE WILL BRING WHAT LOOKS TO BE THE BEST CHANCE OF
SHOWER/THUNDERSTORM ACTIVITY THROUGH THE EXTENDED PERIOD...AND HAVE
LEFT 30 POPS ACROSS THE CWA ON FRIDAY TO REFLECT THIS. BEYOND
THIS...H500 RIDGE WILL TAKE OVER ACROSS THE REGION. HAVE KEPT SMALL
POPS IN FOR THE REMAINDER OF THE EXTENDED GIVEN THE POSSIBILITY OF
SEVERAL WEAK IMPULSES TO TRACK ACROSS THE AREA.

FOR TEMPERATURES...DROPPED HIGHS A BIT FOR THE WEEKEND FOR
COORDINATION WITH NEIGHBORING OFFICES. AM EXPECTING THE WARMEST
TEMPERATURES TO BE DURING THE WEEKEND.

OTHERWISE...VERY FEW CHANGES TO THE EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/CH/TSW
Hazardous weather outlook, Aug 21, 4:48 AM CDT, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
448 AM CDT MON AUG 21 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
448 AM CDT MON AUG 21 2006 /348 AM MDT MON AUG 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT...AND THEN AGAIN FOR FRIDAY. SEVERE THUNDERSTORMS
DURING THIS PERIOD ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:22 AM CDTSevere Thunderstorm WarningBISMorton53 min
Aug 22, 1:45 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh60 min
Aug 22, 2:48 AM CDTSevere Thunderstorm WarningBISEmmons37 min
Aug 22, 3:46 AM CDTSevere Thunderstorm WarningBISMcIntosh59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.